Featured news from NHIVNA
HIV-related news from NAM
Few people with HIV starting raltegravir and dolutegravir change therapy because of side-effects
Michael Carter, 2017-07-21 07:10:00
Only a few
people starting an integrase inhibitor discontinue the treatment during the
first year of therapy due to drug-related toxicities, investigators from
Switzerland report in an advance online publication in the journal AIDS.
The prospective study monitored over 4000 HIV-positive people who started treatment with raltegravir or dolutegravir between 2006 and 2015. Side-effects
leading to the discontinuation of therapy occurred in 5% of people and less
than 2% of individuals switched from an integrase inhibitor because of
dolutegravir drug toxicity is an infrequent reason for treatment modification,”
comment the authors.
The HIV integrase inhibitors raltegravir
and dolutegravir are preferred options in the antiretroviral treatment
guidelines of the International AIDS Society and European AIDS Clinical
Society. The drugs have a powerful anti-HIV effect, a low risk of resistance, a
convenient dosing schedule, few known interactions and – according to the
results of clinical trials – are safe and well tolerated.
have been reports from “real world” practice of higher than expected rates of dolutegravir
treatment discontinuation due to drug-related toxicities, especially
the Swiss HIV Cohort Study designed a prospective study to compare
the frequency and risk factors of discontinuation in the first year of
treatment with raltegravir or dolutegravir.
started treatment with either drug between 2006 and 2015 and who had at least 12 months of follow-up were eligible for inclusion.
population comprised 4041 people, 2091 of whom initiated therapy
with raltegravir and 1950 with dolutegravir.
During the first
year of therapy, 568 (14%) people changed treatment for any reason, corresponding
to a discontinuation rate of 15.5 per 100 patient-years. A total of 364 (17%)
people starting raltegravir changed therapy compared to 204 (11%) individuals initiating dolutegravir.
The main reason
for changing treatment was convenience (n = 302) but 181 people stopped taking
an integrase inhibitor because of intolerance or toxicity. Only ten people
taking raltegravir and two taking dolutegravir experienced
Risk factors for
changing therapy were female gender (HR = 1.28; 95% CI, 1.06-1.53, p = 0.009),
younger age (HR = 0.90; 95% CI, 0.83-0.98 per ten years older, p = 0.011),
baseline viral load above 100,000 copies/ml (HR = 1.49; 95% CI, 1.09-2.02, p =
0.011) and starting a raltegravir-containing regimen (HR = 1.71; 95% CI,
1.38-2.08, p < 0.001).
to a treatment occurred in 5% of people, a discontinuation rate of 4.4 per
100 patient-years for dolutegravir and 5.7 per 100 patient-years for
raltegravir, a non-significant difference.
The only risk
factor for a toxicity-driven treatment change was female gender (HR = 1.98; 95%
CI, 1.45-2.71, p < 0.002).
complaints were the most commonly reported toxicity but occurred in less than
2% of people. The discontinuation rate for this side-effect was higher for
dolutegravir (1.83 per 100 patient-years) than raltegravir (0.70 per 100
patient-years). Analysis of the individuals
reporting neuropsychiatric toxicity showed a significantly lower risk of
treatment discontinuation for raltegravir compared to dolutegravir (HR = 0.46;
95% CI, 0.22-0.96, p = 0.037).
side-effects were the second most common reason for changing therapy and were
reported by 19 dolutegravir-treated people and six people taking
raltegravir. Immune reconstitution inflammatory syndrome was observed in seven
people, six of whom were taking raltegravir. Allergies and lipid elevations
occurred more frequently with raltegravir (16 and 12, respectively) than dolutegravir
(4 and 1, respectively).
authors were encouraged by these findings. Nevertheless, they recommend that
people taking dolutegravir should be monitored for neuropsychiatric side-effects.
In a separate letter to the journal, investigators from the Marseille regional centre for pharmacovigilance say that neuropsychiatric adverse reactions to integrase inhibitors are probably under-reported to national health authorities and that greater vigilance is needed. They point out that as integrase inhibitors become more widely used in the treatment of HIV worldwide, a better understanding of the risk of severe neuropsychiatric adverse effects such as depression, anxiety disorders and suicidal behaviour is needed.